Rectus Sheath Hematoma

September 1, 2006

Five days after starting aspirin and warfarin with an enoxaparin bridge for new-onset atrial fibrillation, a 92-year-old man presented with abdominal pain, nausea, and vomiting. The patient appeared ill and was tachycardic. He had dry mucous membranes; pale sclerae; diminished bowel sounds; and a large, tender left lower abdominal mass. Hematocrit was 22% (baseline, 39%); hemoglobin, 6.8 g/dL; blood urea nitrogen, 65 mg/dL; and creatinine, 3.2 mg/dL (baseline, 1.3 mg/dL). His "pre-renal" ratio was 20. These findings were consistent with bleeding and acute renal failure. He also had a supratherapeutic international normalized ratio (INR) of 4.1.

Five days after starting aspirin and warfarin with an enoxaparin bridge for new-onset atrial fibrillation, a 92-year-old man presented with abdominal pain, nausea, and vomiting. The patient appeared ill and was tachycardic. He had dry mucous membranes; pale sclerae; diminished bowel sounds; and a large, tender left lower abdominal mass. Hematocrit was 22% (baseline, 39%); hemoglobin, 6.8 g/dL; blood urea nitrogen, 65 mg/dL; and creatinine, 3.2 mg/dL (baseline, 1.3 mg/dL). His "pre-renal" ratio was 20. These findings were consistent with bleeding and acute renal failure. He also had a supratherapeutic international normalized ratio (INR) of 4.1.

Wael AlJaroudi, MD, of Duke University Medical Center in Durham, NC, reports that a CT scan of the abdomen and pelvis showed an 18 3 15-cm left inferior rectus sheath hematoma. Another CT slice showed a focal region of active extravasations from a branch off the common femoral artery inferiorly.

Rectus sheath hematoma is uncommon. Important risk factors include female sex, older age, anticoagulant therapy, chronic cough, and abdominal trauma. Rectus sheath hematoma can cause severe abdominal pain that mimics acute abdomen and may cause bowel infarction.

This patient most likely bled from the supratherapeutic level of enoxaparin and warfarin. His continuous vomiting caused acute renal failure, which in turn led to an accumulation of enoxaparin--which is cleared renally--that resulted in further bleeding. CT of the abdomen is the diagnostic test of choice in most cases. Although rarely fatal when promptly diagnosed, severely ill patients may require surgical evacuation.

This patient was given 2.5 mg of vitamin K orally, 3 units of fresh frozen plasma, and 3 units of packed red blood cells. The anticoagulant therapy was discontinued. He was also given intravenous fluids. After 36 hours, the hematocrit stabilized at 30%, the acute renal failure resolved, and the INR adjusted to 1.3. His hematoma regressed slowly. The abdominal pain decreased; after 48 hours, he was able to tolerate oral intake. His bowel sounds returned to normal, and he was discharged on the fourth day with instructions to follow up with his primary care physician. *